Q: I have been prescribed medication for depression. I feel better in so many ways, but my desire for sex has vanished. Why, and what can I do about it?
A: About 20 percent of women will develop clinical depression in their lifetime, and depression itself is a major cause of diminished libido — when the world looks black, sex is likely the last thing we want.
Often the first line of treatment for depression is a prescription for a category of drugs called selective serotonin reuptake inhibitors, or SSRIs. We know that a low level of serotonin in the brain is associated with depression. SSRIs can raise the level of this neurochemical, thereby helping many people overcome the depression and anxiety that robs them of their happiness.
Unfortunately, one of the side effects of these drugs may be a diminished libido. Raising levels of serotonin can cause a concomitant fall in dopamine, one of the brain’s sexual-pleasure chemicals. There is also some evidence that high levels of serotonin may decrease levels of the male hormone testosterone, which women need for sexual desire (albeit in a lower dose than that needed by men).
(A noteworthy aside: When it comes to rodents, decreased levels of serotonin cause female rats to take more initiative, mount smaller males and other female rats, and in general act more like males.)
More than half of SSRI users, both women and men, report sexual dysfunction when specifically asked about their sex lives by researchers. In some studies, this number reaches 70 percent, and in one study, more women than men reported a lack of sexual activity after beginning treatment with an SSRI.
If you have recently started taking an SSRI and notice that your desire for or response to sex has dwindled, don’t panic. First, remember there was an overriding reason for you to start this medication; second, with time you may have spontaneous improvement in your libido. Research suggests a 35 percent to 70 percent “remission rate.”
However, if you don’t want to wait and see, you might try a “drug holiday” approach — discontinuing your medication after a Thursday morning dose, and restarting it at the usual dose the following Sunday at noon.
This may allow for improved libido and sexual response, at least on Friday and Saturday. (Not bad days for that to happen!) Obviously, it does hinder spontaneity and may confine your sexual activity to the weekends.
Check with your doctor before you try this. A drug holiday is less likely to work with such long-acting antidepressants as Prozac. And stopping a short-acting SSRI may institute recurrence of the symptoms for which it was prescribed.
If drug holidays don’t work for you or you don’t want to use this type of advance planning, talk to your doctor about other types of antidepressants that have less effect on serotonin levels, including bupropion (Wellbutrin) or mirtazapine (Remeron).
Or, if you are taking a long-acting antidepressant and want to try the drug-holiday approach, ask about switching to a shorter-acting antidepressant.
Dr. Reichman’s Bottom Line: Depression can decrease our enjoyment of so many things — including sex. Therapy can be geared to overcoming the former without sacrificing the latter.
Dr. Judith Reichman, the “Today” show's medical contributor on women's health, has practiced obstetrics and gynecology for more than 20 years. You will find many answers to your questions in her latest book, "Slow Your Clock Down: The Complete Guide to a Healthy, Younger You," published by William Morrow, a division of .
PLEASE NOTE: The information in this column should not be construed as providing specific medical advice, but rather to offer readers information to better understand their lives and health. It is not intended to provide an alternative to professional treatment or to replace the services of a physician.